Antibiotic Ointment

Julie Weber Is This A Poison

Toxicity: Minor toxicity is expected with small accidental ingestions of antibiotic ointment. 

Expected symptoms: Depending on the amount swallowed, may cause stomach upset, nausea, vomiting, and loose stools.

What to do: Wipe any visible ointment out of your child’s mouth with a soft wet cloth and give your child a drink of water.

Quick Facts about antibiotic ointment:

Most antibiotic ointments available over-the-counter are a petrolatum base and contain three antibiotics: bacitracin, neomycin and polymyxin B.  It is used to help prevent infection for cuts, scrapes, burns and other minor injuries. 

The poison center handles many calls about children getting into a tube of antibiotic ointment or licking the ointment after it has been applied to the skin.  Most ingestions are small, taste amounts and result in no symptoms.  In larger amounts, both the antibiotics and the petrolatum base can be upsetting to the stomach causing possible nausea, vomiting, and loose stools.  Any symptoms should be minor and will resolve quickly.

Allergic reactions to the antibiotics in the ointment are possible but not likely due to the small amounts of antibiotic ointment typically ingested.  If your child breaks out into hives, develops any difficulty breathing or starts wheezing, call 911 immediately.

If you find your child has eaten antibiotic ointment, do not panic. Take the ointment away from them, wipe out the mouth with a soft, wet cloth and give them some water to drink. If problems start or you have questions, call the Missouri Poison Center right away at 1-800-222-1222. The poison center is open all day, every day for poisoning emergencies and questions

**Note: Don’t forget, every case is different. To make sure you are getting the best information for your individual situation, click below to call or chat. It is fast, free, and confidential.
print